Better Approximation Guarantees for Job-Shop Scheduling

TitleBetter Approximation Guarantees for Job-Shop Scheduling
Publication TypeJournal Articles
Year of Publication2001
AuthorsGoldberg L A, Paterson M, Srinivasan A, Sweedyk E
JournalSIAM Journal on Discrete Mathematics
Pagination67 - 67
Date Published2001///
ISBN Number08954801

Job-shop scheduling is a classical NP-hard problem. Shmoys, Stein, and Wein presented the first polynomial-time approximation algorithm for this problem that has a good (polylogarithmic) approximation guarantee. We improve the approximation guarantee of their work and present further improvements for some important NP-hard special cases of this problem (e.g., in the preemptive case where machines can suspend work on operations and later resume). We also present NC algorithms with improved approximation guarantees for some NP-hard special cases.